A generalization of the Vidav-Jörgens perturbation theorem for semigroups and its application to transport theory. (English) Zbl 0648.47015

The author proves the following theorem extending previous work by K. Jörgens [Commun. Pure Appl. Math. 11, 219-242 (1958; Zbl 0081.441)], I. Vidav [J. Math. Anal. Appl. 30, 264-279 (1970; Zbl 0195.137)] and J. Voigt [Monatshefte Math. 90, 153-161 (1980; Zbl 0433.47022), J. Math. Anal. Appl. 106, 140-153 (1985; Zbl 0567.45002)].
Let X be one of the Banach spaces \(L^ p(\Omega,\mu)\) or C(M), M compact and metric or compact and extremely disconnected, \(S_ t\) a strongly continuous semigroup in X with generator A. Let \(T_ t\) be generated by \(A+K\), where K is bounded and for some \(n\in {\mathbb{N}}\) the operators \(KS_{s_ 1}KS_{s_ 2}...KS_{s_ n}K\), \(s_ i>0\), are strictly singular, i.e. no restriction to an infinite dimensional subspace induces an isomorphic embedding. Then \(r_ e(T_ t)=r_ e(S_ t)\), \(t>0\) where \(r_ e(\cdot)\) denotes the essential spectral radius. From this some information on the spectral properties of the neutron transport equation is drawn.
Reviewer: A.Schröder


47A55 Perturbation theory of linear operators
47D03 Groups and semigroups of linear operators
Full Text: DOI


[1] Diestel, J., Remarks on weak compactness in L1(μ, X), Glasgow math. J., 18, 86-91, (1977) · Zbl 0342.46020
[2] Diestel, J., Sequences and series in Banach spaces, () · Zbl 0216.34904
[3] Gohberg, I.; Markus, A.; Feldman, I.; Gohberg, I.; Markus, A.; Feldman, I., Normally solvable operators and ideals associated with them, Ivz. moldar. fil. akad. nauk USSR, Amer. math. soc. transl., 61, 63-84, (1967), or · Zbl 0181.40601
[4] Greiner, G., Spectral properties and asymptotic behavior of the linear transport equation, Math. Z., 185, 167-177, (1984) · Zbl 0567.45001
[5] Hille, E.; Phillips, R.S., Functional analysis and semi-groups, ()
[6] Jorgens, K., An asymptotic expansion in the theory of neutron transport, Comm. pure appl. math., 11, 219-242, (1958) · Zbl 0081.44105
[7] Kadec, M.I.; Pelczynski, A., Basis, lacunary sequences and complemented subspaces in the space Lp, Studia math., 21, 161-176, (1962)
[8] Kaper, H.G.; Lekkerkerker, C.G.; Hejtmanek, J., Spectral methods in linear transport theory, (1982), Birkhauser-Verlag Basel · Zbl 0498.47001
[9] Kato, T., Perturbation theory for linear operators, (1966), Springer-Verlag Berlin · Zbl 0148.12601
[10] Kato, T., Perturbation theory for nullity, deficiency and other quantities of linear operators, J. anal. math., 6, 261-322, (1958) · Zbl 0090.09003
[11] Krasnoselskii, M.A.; Zabreiko, P.P.; Pustylnik, E.I.; Sbolevskii, E.B., Integral operators in spaces of summable functions, (1976), Noordhoff Leyden
[12] Lebow, A.; Schechter, M., Semi-groups of operators and measures of non-compactness, J. funct. anal., 7, 1-26, (1971) · Zbl 0209.45002
[13] Linderstrauss, J.; Tzafriri, L., Classical Banach spaces, I, (1977), Springer-Verlag Berlin/New York
[14] Milman, V.D., Some properties of strictly singular operators, Functional anal. appl., 3, 77-78, (1969) · Zbl 0179.17801
[15] Pelczynski, A., Strictly singular and cosingular operators, Bull. acad. polon. sci., 13, 31-41, (1965) · Zbl 0138.38604
[16] Schaefer, H.H., Banach lattices and positive operators, (1974), Springer-Verlag Berlin/Heidelberg/New York · Zbl 0291.46008
[17] Suhadolc, A., Linearized Boltzmann equation in L1-spaces, J. math. anal. appl., 35, 1-13, (1971) · Zbl 0216.17201
[18] Takac, P., A spectral mapping theorem for the exponential function in linear transport theory, Transport theory statist. physics, 14, 5, 655-667, (1985) · Zbl 0613.45014
[19] Vidav, I., Spectra of perturbed semigroups with applications to transport theory, J. math. anal. appl., 30, 264-279, (1970) · Zbl 0195.13704
[20] Voigt, J., A perturbation theorem for the essential spectral radius of strongly continuous semigroups, Mh. math., 90, 153-161, (1980) · Zbl 0433.47022
[21] {\scJ. Voigt}, Spectral properties of the neutron transport equation, J. Math. Anal. Appl., in press. · Zbl 0567.45002
[22] Voigt, J., Positivity in time dependent linear transport theory, Acta appl. math., 2, 311-331, (1984) · Zbl 0579.47040
[23] Weis, L., On perturbations of Fredholm operators in L_{p}(μ)-spaces, (), 287-292 · Zbl 0377.46016
[24] Weis, L., Perturbation classes of semi-Fredholm operators, Math. Z., 178, 429-442, (1981) · Zbl 0541.47010
[25] Weis, L., Integral operators and changes of density, Indiana univ. math. J., 31, 83-96, (1982) · Zbl 0492.47017
[26] Weis, L., On the computation of some quantities in the theory of Fredholm operators, Suppl. rend. circ. mat. Palermo, 5, 109-133, (1984) · Zbl 0599.47023
[27] Weis, L., Decompositions of positive operators and some of their applications, (), 95-115
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.